Sylvia (name has been changed for privacy) sat down in front of me and said “I am whacked”. “I feel like I am crazy–I fly off the handle at little things-it is so easy to get irritated. Also, I am not depressed but I just don’t have any joy or energy anymore. And I worry about little things. My regular doctor thinks I need an anti-depressant but I don’t think that is the answer. I never had these issues until I turned 46.”
I actually hear stories like this quite often from women age 35-55. This is the time in a woman’s life when her hormones really start to change. It is so sad that women are made to feel like they are in need of an anti depressant automatically. Many health care providers, and patients, fail to look at the possibility that a hormonal imbalance can be the cause of feeling “wacky”.
It is a common misconception that hormonal changes are only felt as hot flashes or night sweats. Your hormones (specifically Progesterone, Estrogen, and Testosterone) have so many more functions in your body than just preventing hot flashes or giving you a sex drive. These hormones perform hundreds of different functions in your body. One of those things is helping you to feel emotionally balanced and to have better energy and vitality.
In Sylvia’s case I found that she lacked Testosterone, Progesterone, and B-12. I gave her a bio-identical Progesterone capsule at night which helped to calm her and enhance her sleep quality. I also inserted a bio-identical Testosterone pellet which also helped her to balance her mood and gave her back her vitality. She was counseled to eat an organic whole food based diet and to eliminate gluten (gluten has been found to be a hormonal disrupter and she was found to be sensitive to it). She was also given methyl-B12 injections (B-12 is important for the proper functioning of hormones) and this also helped her energy.
Feeling emotionally out of balance can be caused by hormonal imbalances and Sylvia’s case shows this perfectly. Feeling “whacked” is a thing of the past and without the use of an antidepressant.